Indiana, 2020

Rip Current in Indiana, June 23, 2020

June 23, 2020 · NWS LOT · 1 event in 1 county or zone

An 18 year old male swimmer went missing around 11 am CDT on June 23rd near the west end of the beach of the Indiana Dunes National Lakeshore. He was located one and a half hours later and taken to a local hospital where he was pronounced dead.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An 18 year old male swimmer went missing around 11 am CDT on June 23rd near the west end of the beach of the Indiana Dunes National Lakeshore. He was located one and a half hours later and taken to a local hospital where he was pronounced dead. Waves were estimated around 4 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 23, 4:55 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 4:55 AM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
555 AM CDT Tue Jun 23 2020

.SHORT TERM...
241 AM CDT

Through Wednesday...

After several muggy and unsettled days, the weather pattern will
change for several days as deep upper level low pressure centered
near Hudson Bay becomes established across the northern/eastern
Great Lakes. Northwest flow and associated cold advection will push
an associated cold front through the remainder of the lower Great
Lakes region through this morning. Low dewpoint depressions have
resulted in some lower clouds, but these should thin out as low
moisture slowly erodes with cold frontal passage.

Low pressure will strengthen a bit early this morning and support a
period of breezy northwest winds today. Meanwhile, local vort maxes
on the back side of the low will drive shower activity mainly during
the afternoon and evening periods after maximum daytime heating
combined with the cooler air aloft steepens lapse rates. Well mixed
low layers a bit cooler dewpoints will therefore result in minimal
CAPE late in the day, and soundings suggest a bit of cap, albeit
weak, in the low to mid levels which would also keep showers
isolated to widely scattered. The coldest air aloft will be over
Wisconsin today.

Slightly stronger disturbances will shift around the back side each
into Wednesday. Colder air aloft and steeper low level lapse
rates from warming low levels and maybe slightly higher Td air may
support a bit deeper CAPE/cloud depths to support a bit better
coverage of showers and maybe a few thunderstorms.

Highs the next few days will hold below seasonal normals with
highs today in the mid 70s, with mid to upper 70s on Wednesday.

KMD

&&

.LONG TERM...
254 AM CDT

Wednesday night through Monday...

Thursday will mark the start of a pattern chance as the upper-level
trough responsible for daily showers and seasonably cool
temperatures as discussed in the short-term period is booted
eastward and zonal flow develops across the US. Downright pleasant
conditions are on tap Thursday with highs in the lower 80s, low
humidity, a light westerly breeze, and partly cloudy skies. A few
light showers will be possible in northwestern Indiana along the
western periphery of a small/low amplitude shortwave trough in the
departing broad cyclonic flow, though most activity should remain
to our east. Friday, surface winds will become more southwesterly
as a trough embedded in the zonal flow aloft approaches from the
west. With modest ridging ahead of the trough and an associated
temporary rise in heights, Friday will feel decidedly warmer with
highs in the upper 80s to around 90.

Deterministic and ensemble model guidance still share a large amount
of spread in the overall evolution of trough and hence the jet
stream thereafter. For example, the ECMWF and related ensemble
suggest the trough will be progressive followed by rather deep
ridging across much of the US as told by ensemble forecast mean
500 mb heights locally building toward 5900 dm. Such a scenario
would support shower and thunderstorm chances Friday into early
Saturday morning followed by a period of hot and muggy conditions.
Yet, the GFS/GEFS suggest the trough will stall and lead to muted
ridging, leading to repeated rounds of severe/heavy rain-producing
thunderstorms along a southward-drifting effective front from
Friday onward. Since the blended model we use to populate our
extended forecast is just that-- a blended model--there's a little
bit of both camps in our forecast which is probably the right way
to go at this point.

Borchardt

&&

.AVIATION...
For the 12Z TAFs...
555 AM CDT

Patches of MVFR and even IFR clouds this morning will lift
quickly within the next hour or so as the low-level pressure
gradient tightens and winds increase. Initially scattered mid-
level clouds will fill into a broken VFR cloud deck by early
afternoon. Widely scattered showers are possible from mid-
afternoon through sunset, but confidence in any individual shower
impacting a terminal or meaningful impacts is too low to warrant
mention.

Northwesterly winds will become gusty this morning and gradually
decrease as the day progresses. A lake breeze is expected to hug the
shoreline but may get pushed inland should a shower move right along
the lakeshore. For now, have kept any mention of a lake breeze out
of ORD/MDW. At GYY, winds may become light and variable during the
early afternoon hours downwind of a weakness in the pressure field
over Lake Michigan. Tonight, winds will slacken elsewhere and
gradually back to westerly toward the end of the TAF period.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002 until 3 PM Tuesday.

LM...Small Craft Advisory...LMZ745...9 AM Tuesday to 3 PM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 23, 2:08 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
308 AM CDT Tue Jun 23 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-240815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
308 AM CDT Tue Jun 23 2020 /408 AM EDT Tue Jun 23 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  High Swim Risk.

DISCUSSION...

Dangerous swimming conditions are expected along the Porter County
shore today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Limited Thunderstorm Risk.
Friday and Saturday...
  Elevated Thunderstorm Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.

DISCUSSION:

Isolated afternoon thunderstorms are possible Wednesday and
Thursday with no severe weather expected. Additional storm
chances exist Friday onward.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-240815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
308 AM CDT Tue Jun 23 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Limited Thunderstorm Risk.
Friday...
  Significant Thunderstorm Risk.
Saturday...
  Elevated Thunderstorm Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Porter

When
June 23, 10:00 AM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2020-06-2318MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894477.